Hello and thank you all for helping me so far. Seeing GP next week about medication (will also mention eye probs). She's taken me of Sumatriptan because of the chest pains. I've been taking 2 Migraleve + 3 soluble asprin, but I have problems with the aspirin as it makes me want be sick just drinking it. I Have tried beta blockers in the past which made me drowsy & spacy. Also I have a slow heartbeat (about 46 - 60 bpm at rest) and worry that the betablockers might make it too slow. (I'm not an athlete by the way - just a 59 year old granny)

Can anyone recommend anything else they take which I could suggest to my doctor.


Last edited by

7 Replies

  • Regarding the aspirin, unless there's a special reason why you're taking soluble aspirin (maybe connected with the chest pains?), you can switch to the standard pills which don't have a taste, and shouldn't make you sick.

    If you don't know, you could phone your surgery to ask the reception if it's ok for them to ask the doctor that, and you could phone back for a reply. Rather than waiting for a new appointment for this. I get my aspirin by paying for it from pharmacists, as it's not much of an expense. I ask at the counter for the cheapest 300mg they have, which is usually 50p to less than a pound for 24 or so. (Most places also stock brand stuff which can be £3 to £5, but it's all just aspirin, so why would you buy that?) Your surgery should easily make a prescription for the other type, also, if it's relevant. The aspirin sickness part may be easily solved.

    I used to raise my eyes to the sky every time someone suggested I take a paracetamol, aspirin or ibuprofen or whatever. Because they simply barely helped at all. But as the migraines didn't disappear over the years, and you have to go on, these NSAIDs have offered some mild relief which can be noticeable and significant if compared to times when I don't take them at all. More in a longer term, because my migraine sickness breaks me down from suffering over time, as much as effects me at each peak time in itself.

    I went off beta-blockers because it was making me very sick after a couple of years, as well as the other longer term preventative drug, Pizotifen. I trialled them separately to see if it was one rather than the other, but I couldn't take either in the end. The main thing you can say about drugs which make you ill or too uncomfortable in other ways - you shouldn't take them, but to watch for that it might take a while for the body to adjust to particular drugs. Ask your doctor if he thinks you should try it for a week, 2 weeks, longer to see if the other sickness or discomfort goes away. (But only if you can put up with it - this is just the standard advice. Don't feel you have to take anything which is awful. It's all your choice to try to find remedies based on your doctor's advice.) If an adjustment time is not relevant, I think, simply, you shouldn't take something that also makes you sick. I've been through this. Also, I've gritted my teeth through an adjustment time of a few months for another drug, slowly increasing a dose, until I happily gave up, with no or little help from the drug and it making me generally worse in other ways.

    If it's just drowsiness, though, you might want to try coffee, caffeine pills (such as Pro Plus), energy drinks, or other things from health shops or pharmacists like guarana and ginseng at times to shake that off. While some people find energy rushes to the head can bring about migraine. (Some would say to usually or always avoid these.) For me, coffee typically has only helped things the next day, with little effect either way on the same day.

    I think your doctor is the person to advise you about your heartrate, if you are worried. You ought to tell him about that. Again, the beta-blockers may need an adjustment time for your heartrate to go up to not so much below what was normal, but do ask your doctor soon, as 40 bpm is a low heart rate, especially if it stays around there a lot. I can guess your heart rate will pick up again soon, but substantial change in heart rate is very important and it's only advice from medics you should pay attention to.

    If you're just concerned about these things which may have quick answers, and getting seen is a big thing, you may be arrange a phone appointment, speaking to your doctor from home or work. Most surgeries will offer at a certain time a couple of times a week or so. Quick and easy. The doctor would tell you to come in then if he requires it.

  • Thanks for reply. I was only concerned about propranalol as I know it lowers the heart & bp (both of which are naturally low with me anyway). I know this sounds silly but I used to worry that my heart would stop altogether if it went too low. I can tell when it's going slower than 50, it just feels different - I can-t explain it. I can't take caffeine either as my doctor has told me stop it due to excessive urination. I was wondering it caffeine actually casues headaches anway & I might be better without it.

  • You could try this combination suggested by the Migraine Trust website. I take them & find it really helps. My migraines are much less frequent & severe than they used to be. I also take Soya Isoflavones - I get mine from Healthspan but all good health food shops sell them. They help level hormones. I still take Sumatriptan when I have to, usually once a week or fortnight, but try to get away with 50mg. I don't take any preventatives any more as I tried 4 different ones & they all gave me horrible side-effects.

  • Oops, forgot to paste the link in to the Migraine Trust website. Here it is..

    Re your comment with Propranolol, I was on that for a month & felt absolutely terrible, like a spaced out zombie.

  • "Thanks for reply. I was only concerned about propranalol as I know it lowers the heart & bp (both of which are naturally low with me anyway)." [Artemis]

    That's OK, Artemis, if it's just the beta-blockers, but it's medical bible stuff that non-medical advice should not be relied upon about individual cases of heart rates which a patient is worried about. While one can say it's normal for heart rates to decline on beta-blockers, to be expected, if you really are worried, you need to ask a professional in a professional capacity.


    "I was wondering it caffeine actually casues headaches anway & I might be better without it."


    There are different triggers for different people. However, I've heard coffee mentioned numerous times as bringing on migraines, maybe depending on other things at the time in the sufferer. In can increase blood flow to the head quite significantly - creating a pumping. maybe worsening inflammation. That can depend upon if you've eaten much before, or are active.

    For some, as myself in the past, coffee can help with migraines.

  • "You could try this combination suggested by the Migraine Trust website. "


    I've been taking those three ingredients for a few months now, as part of the "Migraine Support Formula" from the "Migraine Treatment Group" (a company in the USA).

    This generally seems to help me midly with pain, mildly only, and not always, but not really anything else, I think. I'm still very dehabilitated most to all of the time. I suffer from a kind of migraine complex, which most meanings of aura and classic etc. would not adequately describe together.

    The supplement I've mentioned is a "premium" thing, which means expensive, especially as the shipping costs are international. It's a little more affordable if you buy three at the one time, making it about £29 or so a month. I've rarely come across more expensive supplements I was interested in, except makes of "Peak A.T.P."

    It's very up to date, though, with those ingredients, and others such as butterbur and white willow which now health food people are claiming help with migraine. It also has feverfew, ginger and gingko biloba in it.

    I thought this was amazing - the average daily value (U.S.) of the B vitamin Riboflavin in one day's serving of that supplement is - 23,529 %. (I copy from the supplement facts on the back of the jar.)


    On the plus side, for the high price, you may not need to buy separate pills. For example, I'd been taking Q10, magnesium, feverfew, ginkgo separately before, and was wanting to try butterbur and white willow. Butterbur itself is not a real budget herb, cheaper prices seem to be around £8 - £10 a month. So perhaps the supplement I mentioned is quite good value for money.

    There are probably a good few posts about "Migraine Support Formula" on this site, I remember coming across one. You may get people in favour of it and others thinking of it as not worthwhile.

  • I'm already taking 450 mg magnesium + 100mg ubiquinal (or co-Q10). Have tried feverfew but it didn't do much for me. Not tried butterbur yet. I'm only getting about 8 or 9 attacks a year now but as people here know they're still horrible and I'm out of action for about 4 days. Trying prevention mainly by eating little & often, avoiding cheese, chocolate & alcohol, keeping fluids up, gentle exercise & relaxation, so I think some of that is working or I'd be even worse off. Getting enough sleep is difficult as I don't always sleep well. Sleeping remedies will trigger an attack.

    I'd rather use natural remedies if at all possible and wondered about 5HTP, if anyone finds it helps? Maybe put a new question for that. Seeing dr. tomorrow - thanks for the help.

You may also like...